Alert archive / New Hampshire / Flash Flood Warnings in 2013

Flash Flood Warning 9, NWS Gray, ME

June 30, 20134 counties in New Hampshire

NWS Gray, ME issued this flash flood warning at Jun 30, 2013, 6:21 PM EDT for 4 counties in New Hampshire. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2013, 6:21 PM EDT (22:21 UTC)
Expired
Jun 30, 2013, 9:15 PM EDT
In force
3 hr
Issued by
NWS Gray, ME
Area
Storm-based polygon
Flood severity
None

Counties Belknap County, NH, Grafton County, NH, Merrimack County, NH, Sullivan County, NH

The radar

The Portland,ME radar (KGYX), 125 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 6:55 PM EDTFLASH FLOODLakeport, NHUNION AVE FLOODED AND CLOSED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 10.4 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2013-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 54 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2013-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
54 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
876 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

604 
WGUS51 KGYX 302221
FFWGYX
NHC001-009-013-019-010115-
/O.NEW.KGYX.FF.W.0009.130630T2221Z-130701T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAY ME
621 PM EDT SUN JUN 30 2013

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN SULLIVAN COUNTY IN CENTRAL NEW HAMPSHIRE...
  NORTHERN BELKNAP COUNTY IN CENTRAL NEW HAMPSHIRE...
  NORTHERN MERRIMACK COUNTY IN CENTRAL NEW HAMPSHIRE...
  SOUTHERN GRAFTON COUNTY IN NORTHERN NEW HAMPSHIRE...

* UNTIL 915 PM EDT

* AT 617 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MEREDITH...
  LACONIA...GRAFTON...DANBURY AND ASHLAND

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

&&

LAT...LON 4361 7203 4374 7151 4352 7121 4332 7196

$$

TFH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 3:34 PM EDT, 2 hours 47 minutes earlier.

Area forecast discussion, Jun 30, 3:34 PM EDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
334 PM EDT SUN JUN 30 2013

.SYNOPSIS...
A FRONTAL BOUNDARY WILL REMAIN STALLED ACROSS EASTERN NEW YORK AND
WESTERN NEW ENGLAND THROUGH TUESDAY. THE FRONT WILL GRADUALLY
WASH OUT ON WEDNESDAY AS HIGH PRESSURE BUILDS IN FROM THE
SOUTHEAST. HIGH PRESSURE WILL REMAIN NEARLY STATIONARY OFF THE MID
ATLANTIC COAST THURSDAY THROUGH SATURDAY WITH HOT AND HUMID AIR
MOVING INTO THE AREA.

&&

.NEAR TERM /TONIGHT/...
ANOTHER DAY OF STRONG HEATING AND HIGH MOISTURE WILL LEAD TO MORE
SCATTERED TSTMS INTO THIS EVENING ACROSS MAINLY SOUTHWEST AREAS.
WEAK IMPULSE ACROSS OHIO/WESTERN PENNSYLVANIA WILL LEAD TO
WIDESPREAD CONVECTION ACROSS THE NORTHERN MID ATLANTIC. SCATTERED
DIURNAL CONVECTION WILL CONTINUE TO PERCOLATE NEAR THE HIGH
TERRAIN THRU THIS EVENING. IN ADDITION...STORMS FROM THE MID
ATLANTIC WILL DRIFT NE INTO SOUTHWESTERN ZONES THIS EVENING. A FEW
OF THE STRONGER STORMS MAY CONTAIN GUSTY WINDS OR SMALL
HAIL...BUT THE MAIN THREAT WILL BE HEAVY RAINFALL. CONVECTION
SHOULD WANE WITH LOSS OF DAYTIME HEATING.

MARINE FOG/STRATUS WILL WORK BACK INTO MID COAST NORTH OF PORTLAND.
EXPECT PATCHY DENSE FOG AT TIMES. ELSEWHERE GRADUAL DETERIORATION
IS EXPECTED AS VERY HIGH PWAT AIR MASS LIFTS BACK NORTH INTO THE
REGION AGAIN. SOME PATCHY FOG IS POSSIBLE...ALONG WITH INCREASING
CHANCE FOR PCPN FROM SOUTH TO NORTH.

&&

.SHORT TERM /MONDAY AND MONDAY NIGHT/...
FOR MONDAY AND MONDAY NIGHT...VERY HIGH PWAT AIR MASS WILL BE IN
PLACE. VALUES WILL BE RUNNING 2 TO 3 STANDARD DEVIATIONS ABOVE
NORMAL...WITH VALUES APPROACHING 2 INCHES. ANY
SHOWERS/THUNDERSTORMS WILL BE CAPABLE OF VERY HEAVY RAINFALL. AXIS
OF HEAVIEST PCPN IS STILL IN QUESTION...THOUGH TIMING APPEARS TO
BE AFTERNOON INTO THE LATE EVENING. NEXT SHORTWAVE TROF...CURRENTLY
CROSSING THE LOWER MISSISSIPPI RIVER VALLEY...WILL LIFT
NORTHEASTWARD AND PROVIDE THE LIFT FOR WIDESPREAD
SHOWERS/THUNDERSTORMS. GIVEN HEAVY RAINFALL IN THE NORTHERN ZONES
THE LAST FEW DAYS...FLASH FLOODING IS A GROWING CONCERN AND THIS
SET UP MAY NECESSITATE A FLASH FLOOD WATCH IF CONFIDENCE IN
LOCATION GROWS TONIGHT. HIGHEST THREAT AREAS FOR FLASH FLOODING
WOULD BE NORTHERN MOUNTAINS...GIVEN THEIR RECENT HEAVY RAINS.

BOUNDARY WILL STALL NEAR OR OVERHEAD THRU THE OVERNIGHT...
PROVIDING A FOCUS FOR CONTINUED PCPN AS NOCTURNAL LOW LEVEL JET
FEEDS MOISTURE...INSTABILITY...AND LIFT.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
STORY FOR THE LONG TERM FORECAST WILL BE A FAIRLY CONSISTENT
WEATHER PATTERN. BERMUDA HIGH PRESSURE OVER THE ATLANTIC AND A
BROAD TROUGH OF LOW PRESSURE OVER THE CENTRAL UNITED STATES WILL
SET UP A LONG AND PERSISTENT SOUTHERLY FLOW FROM THE GULF OF
MEXICO STRAIGHT UP TO THE EAST COAST TO NEW ENGLAND. THIS WILL
BRING INCREASINGLY WARM AND HUMID AIR INTO THE AREA OVER THE
COURSE OF THE WEEK. BEING ON THE EAST SIDE OF THE TROUGH... BROAD
RISING MOTION WILL CREATE A FAVORABLE ENVIRONMENT FOR
PRECIPITATION... OFTEN IN THE FORM OF SHOWERS AND THUNDERSTORMS
EACH DAY.

MODELS IN GENERAL AGREEMENT ON A SURFACE WARM FRONT LOCATED
SOMEWHERE ACROSS NORTHERN NEW ENGLAND BY TUESDAY MORNING.
SOUTHERLY FLOW UP AND OVER THE WARM FRONT WILL LEAD TO WIDESPREAD
SHOWERS ON TUESDAY NORTH OF THE FRONT... AND A CHANCE OF A
THUNDERSTORM SOUTH OF IT. POSITIONING OF THE FRONTAL BOUNDARY
VARIES AMONG THE MODELS BUT IT SEEMS THE MOST LIKELY AREA OF
PRECIPITATION WILL BE IN NORTHERN AREAS.

SURFACE FRONT WASHES OUT AND/OR LIFTS TO THE NORTH ON WEDNESDAY.
HUMID AIR MASS IN PLACE IN COMBINATION WITH SUBTLE WAVES IN THE
MID LEVEL FLOW COULD LEAD TO AFTERNOON SHOWERS AND THUNDERSTORMS
ESPECIALLY IN THE MOUNTAINS. A SIMILAR SCENARIO PLAYS OUT ON
THURSDAY WITH EVEN WARMER TEMPERATURES. FOURTH OF JULY HIGH
TEMPERATURES WILL BE IN THE UPPER 80S WITH HIGH HUMIDITY.

BERMUDA HIGH SHIFTS WESTWARD BY FRIDAY AND INTO SATURDAY AS THE
LOW TO THE WEST WEAKENS AND RETROGRADES TO THE WEST. CANNOT RULE
OUT AN AFTERNOON SHOWER OR THUNDERSTORM AS THE HEAT AND HUMIDITY
CONTINUE... BUT THE ABSENCE OF ANY WELL DEFINED IMPULSE IN THE MID
LEVEL FLOW WILL KEEP RAIN CHANCES LOWER FOR THE WEEKEND.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
SHORT TERM...VFR CONDITIONS ARE EXPECTED FOR MUCH OF THE EVENING
OUTSIDE OF SCATTERED SHOWER AND THUNDERSTORM ACTIVITY. CONDITIONS
WILL GO BACK DOWN TO IFR TONIGHT IN SHOWERS...FOG...AND LOW
CLOUDS. THIS MAY CONTINUE RIGHT THROUGH MONDAY.

LONG TERM...WILL LIKELY SEE IFR OR LOWER CONDITIONS IN RAIN AND
CLOUDS ON TUESDAY ESPECIALLY IN NORTHERN AREAS BEFORE SEEING AN
IMPROVEMENT TO VFR CONDITIONS. THUNDERSTORMS WILL BE POSSIBLE
EACH AFTERNOON THROUGH THE END OF THE WEEK... PRIMARILY OVER
INTERIOR LOCATIONS.

&&

.MARINE...
SHORT TERM...SCA FOR SEAS CONTINUES ON THE OCEAN WATERS THROUGH
TONIGHT. OTHERWISE...WINDS ARE NOT EXPECTED TO BE AN ISSUE.

LONG TERM...SOUTHWEST FLOW CONTINUES OVER THE WATERS AROUND
BERMUDA HIGH PRESSURE. THE PERSISTENT FLOW WILL ALLOW WAVES TO
BUILD SOMEWHAT... BUT WIND SPEEDS WILL NOT REACH SMALL CRAFT
ADVISORY LEVELS. WAVE HEIGHTS TEND TO BE OVERDONE IN THE MODELS ON
SOUTHWEST FLOW SO THE MODEL HEIGHTS WERE LOWERED A BIT. COULD
REACH 5 FEET IN THE EASTERN WATERS ON THE SOUTHWEST FLOW.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 5 AM EDT MONDAY
     FOR ANZ150-152-154.

&&

SYNOPSIS...LEGRO
NEAR TERM...LEGRO
SHORT TERM...LEGRO
LONG TERM...KIMBLE
AVIATION...KIMBLE/LEGRO
MARINE...KIMBLE/LEGRO
Hazardous weather outlook, Jun 30, 3:11 PM EDT, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
311 PM EDT SUN JUN 30 2013

MEZ007>009-012>014-018>028-NHZ001>010-013-014-011915-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
311 PM EDT SUN JUN 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON. A
FEW MAY PRODUCE GUSTY WINDS AND BRIEF TORRENTIAL DOWNPOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A VERY MOIST AIR MASS WILL MOVE BACK INTO THE AREA ON MONDAY INTO
TUESDAY. WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP IN THE AFTERNOON AND LINGER INTO THE OVERNIGHT. THESE WILL
BE CAPABLE OF VERY HEAVY RAINFALL...AND LOCALIZED FLOODING IS
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ150>154-011915-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
311 PM EDT SUN JUN 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 30, 5:41 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
541 PM EDT SUN JUN 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     FLASH FLOOD      CLAREMONT               43.38N  72.35W
06/30/2013                   SULLIVAN           NH   LAW ENFORCEMENT

            8 ROADS WASHED OUT IN CLAREMONT.

&&

EVENT NUMBER GYX1300188

KIMBLE

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 4:36 PM EDTAreal Flood AdvisoryGYXSullivan3 hr
Jun 30, 4:56 PM EDTSevere Thunderstorm WarningGYXGrafton, Merrimack, Sullivan34 min
Jun 30, 5:32 PM EDTFlash Flood WarningGYXGrafton, Merrimack, Sullivan3 hr
Jun 30, 5:49 PM EDTSevere Thunderstorm WarningGYXBelknap, Merrimack41 min
Jun 30, 7:42 PM EDTFlash Flood WarningGYXCarroll3 hr

Nearby

Flash Flood Warnings in New Hampshire, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.